Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
nyc123

Is It Pointless To Take An Antibiotic With A Retinoid?

Recommended Posts

the reason i ask is because no matter how clear an antibiotic gets you, its going to come back..so say your retinoid clears you up with the help of the antibiotic...once your immune to the antibiotic will it just come back again putting all the retinoid work to waste?

my doc prescribe me veltin which is a tretinoin and solydyn and im not sure if i should pick up the solodyn because of the reason i just stated..

and suggestions?

Link to post
Share on other sites

The antibiotic isn't meant to replace the retinoid or its effect.

In the first weeks of using tretinoin, many people experience an initial breakout (though the exact cause of this isn't fully understood) - which can be stymied by use of any tetracycline antibiotic (minocycline, clindamycin, doxycycline, tetracycline), usually topically.

There's also some evidence that when used in conjunction with other topical antimicrobial medications (such as benzoyl peroxide), antibiotics can be used as long-term solutions to acne (for instance, Duac). The exact syngery between these drugs, as usual, isn't completely understood.

Edited by nomit
Link to post
Share on other sites

I try the no antibiotic route with a retiniod in the beginning oh how I regret I broke out very bad with inflamed pimples that hurt like hell! I end up going to my derm begging to put me on an antibiotic I am now left with marks on my face from the IB I also switched retiniods. I think it will help out big time I also used topical before oral antibiotic but the topical didn't help much.

Link to post
Share on other sites

i just dont want my acne to return once i get off the antibiotic and just use the tretinoin alone

That's pretty much the intention. The antibiotic is just there to make the transition as smooth as possible.

Link to post
Share on other sites

In the first weeks of using tretinoin, many people experience an initial breakout (though the exact cause of this isn't fully understood) - which can be stymied by use of any tetracycline antibiotic (minocycline, clindamycin, doxycycline, tetracycline), usually topically.

Clindamycin is not a tetracycline antibiotic. Different class.

Link to post
Share on other sites

From experience, I would first go with topical antibiotic and retinoid combo. If topical doesn't produce results then switch to oral antibiotic. But don't use oral antibiotic for more than 3 months. Antibiotic can help speed up the clearing process especially if you get a heavy purging from the retinoid. When you stop the antibiotic, the retinoid is going to be your fallback into long term breakout control. Retinoids alone don't always control most of the acne/breakouts on their own. Even if you do build resistance to an antibiotic, the retinoid is going to be there to control it over the time. You can also substitute an antibiotic with a sodiumsolufacetamide/klaron which works great on many people withoout your body building resistance to it.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×